Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 2006 Dec;81(12):1630-1.

Ischemic colitis associated with use of a bitter orange-containing dietary weight-loss supplement.

Author information

  • 1Department of Medicine, University of Florida Medical Center and Malcolm Randall Veterans Affairs Medical Center, Gainesville, Fla 32605, USA. sultas@medicine.ufl.edu

Abstract

Since the US Food and Drug Administration banned the use of dietary supplements containing ephedra in February 2004, numerous "ephedra-free" weight-loss products have appeared on the market. Many of these supplements contain compounds such as bitter orange that are similar in structure and action to ephedra. We describe a patient in whom ischemic colitis developed 1 week after initiation of a bitter orange-containing weight-loss supplement. The patient had no other predisposing factors, and discontinuation of the supplement led to immediate improvement and ultimate resolution of her symptoms. Both consumers and health care professionals should be aware of the potential harm that bitter orange-containing dietary supplements can cause and report such adverse events to the US Food and Drug Administration.

PMID:
17165643
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk